Drug Induced Parkinsonism is the second leading cause of Parkinson’s disease

Print

 Neurology Conference Proceedings-III

Drug Induced Parkinsonism is the second
leading cause of Parkinson’s disease

It is dose dependent but can take months
for symptoms to clear-Prof. Pfeiffer

KARACHI: Prof. Ronald F. Pfeiffer from United States made a presentation on Drug Induced Movement Disorders (DIMD) at the recently held Neurology Conference at Karachi in the second session on March 29th 2014. Many drugs, he opined, also result in serious adverse drug reactions apart from doing something good. These ADRs can be acute, chronic reversible and chronic irreversible. Acute DIMD were first described associated with Melleril in 1980. It is one of the treatments most likely to produce acute dystonic reactions and it occurs in 2-3% of the patients. It has abrupt onset and 90% of the patients are cured after five days treatment.

Prof Shaukat Ali along with Prof. Wasay presenting mementoe to Dr. Waseem Akhtar while on
right is a group photograph showing Dr. Malik, Prof. Iqbal Afridi, Prof. Arif Herekar,
Prof. Shaukat Ali and Dr. Arsalan Ahmad.

Neuroleptic Malignant Syndrome (NMS) occurs in 0.5 to 2.5% of patients. Young male in 20-50 years of age are more at risk. Mortality is between 4-20%. Some other ADRs he mentioned included autonomic dysfunction, neurological dysfunction, seizures, dysphagia, confusion, agitation etc. Systemic complications include DVT, Shock Lung, MI, DIC, coagulopathy, status epilepticus etc. Patients using atypical Neuroleptic, having prior episodes of NMS are considered at increased risk. Iron deficiency, alcoholism and use of depot Neuroleptic are the other risk factors. Its pathophysiology is not clear. In these patients calcium regulation may be disturbed which may trigger this cascade abnormality. CNS infections, heat stroke, CNS mass lesions, Allergic Drug Reactions and CNS infections were mentioned as some of the differential diagnosis.

Prof. Asghar Butt Senior Vice President of CPSP was the chief guest at the inaugural session of
Neurology Conference held at Karachi recently. Picture shows him presenting mementoes to
Prof. Erik, Prof. Ronald Pfeiffer, Prof. Daniel, Prof. Shaukat, Prof. Wasay, Dr. Malik and others.

Speaking about the treatment, Prof. Pfeiffer said that discontinue the offending drug immediately. Offer supportive care, bring the temperature down, use IV fluids, oxygen and give nutritional support. Treatment is with Levodopa and other drugs. NMS reoccurs in 15% of cases. In such a situation, one should use the Neuroleptic from a different class. Atypical Neuroleptic clozapine may be the best choice. He also discussed serotonin syndrome like agitation, confusion, fever and diarrhea. The causative medications include antihistamine drugs, migraine drugs, ciprofloxacin etc. Treatment is discontinuing the offending drug, supportive care, medical management and use of Benzodiazepines if needed. He also cautioned about suddenly stopping Levodopa induced lethal hyperthermia.

Prof. Shaukat Ali presenting mementoe to  Prof. Junaid Ashraf,  Prof. Iqbal Afridi,
Dr. Jamil Siddiqui and Prof. M. Tariq during the neurology conference.

Speaking about chronic reversible Drug Induced Movement Disorders (DIMD) Prof.Pfieffer said that drug induced Parkinsonism is the second leading cause of Parkinson’s disease. It is dose dependent but can also take months for symptoms to clear. Causative medications include dopamine depleting drugs, SSRIs, CCBs, Valporate, Lithium and other antidepressants. Atypical antipsychotics are better and safe. Talking about metolopramide induced Parkinsonism, he mentioned about drug induced tremors which can be resting or postural and kinetic. Lithium as well as Valporate is notorious for producing tremors. He also talked about cyclosporine induced tremors.

Prof. Ronald Pfeiffer presenting mementoes to Prof. Saad Shafqat and
other speakers during the Neurology Conference.

Drug Induced Myoclonus can be generalized or multifocal. Many drugs can cause this like Amantdine induced vocal myoclonus. Drug Induced Chorea can occur in patients with Parkinson’s disease which can be induced by Levodopa. Levodopa induced dyskinesia, akathesia, restlessness were also discussed in detail. Tardive syndrome incidence is about 20% in patients taking Neuroleptic, older female are at greater risk. Prolonged treatment helps the symptoms to go away. He also briefly talked about treatment of Tardive Dyskinesia. Responding to questions during the discussion Prof. Pfeiffer said that patients on high dose are more likely to suffer from Drug Induced Movement Disorders.